Wyoming, 2023

High Wind in Wyoming, February 8, 2023

February 8, 2023 · NWS CYS · 4 events in 4 counties and zones

Strong winds reported in the wind prone areas of southeast Wyoming on 8 February 2023.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds reported in the wind prone areas of southeast Wyoming on 8 February 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 8, 4:34 AM MST, 8 minutes earlier.

Area forecast discussion, Feb 8, 4:34 AM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
434 AM MST Wed Feb 8 2023

.SHORT TERM...(Today through Thursday night)
Issued at 345 AM MST Wed Feb 8 2023

KEY MESSAGES:

1) Strong west winds gusting around 60 mph expected for southeast WY
wind-prone locations along I-80 and I-25 later this morning through
early afternoon.

2) Snow showers/squalls possible late this afternoon and evening
that could result in brief, localized whiteout conditions along area
roadways making for hazardous travel conditions.

3) Cold temperatures expected Thursday and Thursday night with wind
chills -10F to -25F degrees mainly west of I-25.

DISCUSSION:
Latest GOES WV imagery shows an upper level low over the southern
plains with ongoing overnight convection while our next system
approaches the area from the PacNW. Elevated wind gusts have been
persistent overnight around 45-50 mph for the Arlington and
Bordeaux gap areas. Height gradients look to quickly tighten up
this morning with the approaching system and latest RAP analysis
shows gradual pressure falls in the lee of the Laramie Range
enhancing the W-E pressure gradient. Do expect winds to increase
through this morning for the wind-prone locations along I-80 and
I-25 as 700mb flow increases to 45 kt and more favorable omega
fields develop. High Wind Warnings remain in effect until early
this evening ahead of the cold frontal passage which should relax
gradients and lead to less favorable wind directions for these
areas. However, strong northwest flow behind the front will
persist through Thursday for the high plains east of I-25 into the
NE Panhandle. Could see wind gusts 45 to 55 mph, though cannot
rule out a few localized gusts around 60 mph. Will need to monitor
if any high wind headlines would be needed. Latest HREF guidance
shows ensemble mean gusts around 50 mph with NBM probability of
exceeding 48 kt gusts hovering in the 30-50% range. Upper level
flow will begin decreasing Thursday afternoon as the system
continues to slide southeast of the area.

Snow showers are expected this afternoon and evening associated
with the cold frontal passage. Strong 0-2 km flow around 35 kt
and low-level instability will lead to the potential for snow
squalls in the area that could significantly reduce visibility at
times in falling and blowing snow and be hazardous to those out
on area roadways. However, hi-res guidance has shown quite a bit
of uncertainty. While the overall trend is for snow showers to
enter Carbon/Converse/Niobrara counties around 3 PM this afternoon
and move southeast through mid-evening, there are varying
evolutions. The NAMnest is a little more linear, while the HRRR
shows numerous bands of snow showers developing, especially west
of the Laramie Range where more low level instability will be
present. Overall, areas could see around 1 inch of snow
accumulation, while areas under heavier bursts could see slightly
higher amounts. One area that will need to be watched closely is
the Arlington/Elk Mountain stretch of Interstate 80 with better
instability present along with northwesterly 700mb flow behind the
front that would be favorable upslope flow to enhance snowfall
totals. Therefore, decided to issue a Winter Weather Advisory for
falling and blowing snow potential today. Mountain areas will be
the most likely locations to see accumulating snow through
Thursday night. A Winter Weather Advisory remains in effect for
the Snowy Range as 5 to 9 inches of snow accumulation will be
possible, especially along north facing slopes. The Sierra Madres
and North Laramie Range could see up to 6 inches.

Latest GEFS guidance continues to be in good agreement with 700mb
temps dropping to around -15C Thursday. Kept afternoon
temperatures below normal for early February which will continue
into Thursday night. However, guidance has not been as cold as
earlier in the week with only a few localized spots dropping to
near 0F degrees. Regardless, wind chills Thursday night will range
from 10 to 25 degrees below zero west of the Laramie Range.

.LONG TERM...(Friday through Tuesday)
Issued at 345 AM MST Wed Feb 8 2023

Wind speeds may remain somewhat elevated for the southeast Wyoming
wind corridors early in the forecast period with lingering chances
for a few 55-65 MPH gusts at ARL/BRX through late morning or early
afternoon. Otherwise, a fairly quiet forecast period overall, with
significant upper-level ridging expected to build into the CWA for
the weekend. The GFS and ECMWF both show 500 hpa heights rising to
near 570 dam on Friday and Saturday, with H7 temperatures expected
to approach +2 to +4 deg C after 18z Saturday for some portions of
the area along and east of the Laramie Range. Height anomalies are
continuing to support a high temperature forecast around the upper
tier of available guidance, so have adjusted highs upward near the
75th percentile of the NBM v4.1 for Saturday. A few areas may very
well see highs nearing 60 deg F. Medium-range model guidance still
suggests a transition to a cooler and more unsettled pattern near/
around mid next week, with a deep upper-level trough digging south
toward the Great Basin and 4 Corners by Tuesday/Wednesday. Cluster
analysis suggests fairly high confidence in general troughing over
the western US late in the period. However, predictability remains
very low with regard to resulting precipitation chances & amounts.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 429 AM MST Wed Feb 8 2023

In general, VFR prevails. Gusty winds around 35 to 45 knots appear
likely for most terminals later today and tonight. Scattered light
snow showers will spread across southeast Wyoming, and the western
Nebraska Panhandle later this afternoon through the evening. Could
see locally MVFR/IFR ceilings at any given terminal after 00z, but
overall confidence is quite low for more significant conditions at
any specific location. Mountain wave turbulence will remain strong
in the vicinity of the Laramie and Snowy Mountains.

&&

.FIRE WEATHER...
Issued at 345 AM MST Wed Feb 8 2023

Minimal fire weather concerns as snowfall and colder temperatures
are expected later today and tonight. However, strong west winds
are expected early today across the mountains and wind-prone
locations ahead of a cold frontal passage. Behind the cold front,
winds will shift to the northeast and remain strong with gusts
around 50 mph through mid-afternoon Thursday across the high
plains, especially east- central WY and the NE Panhandle. Warmer
weather will arrive Saturday with above average temperatures
dropping afternoon RHs around 25 percent.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 PM MST this evening for WYZ106-110-116-
     117.

     Winter Weather Advisory from 2 PM this afternoon to 6 AM MST
     Thursday for WYZ110.

     Winter Weather Advisory from 11 AM this morning to 11 AM MST
     Thursday for WYZ114.

NE...None.
&&

SHORT TERM...MB
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...MB
Hazardous weather outlook, Feb 7, 3:50 PM MST, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
350 PM MST Tue Feb 7 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>113-115-
118-119-082045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Laramie Valley-
Central Laramie County-East Laramie County-
350 PM MST Tue Feb 7 2023

This hazardous weather outlook is for portions of Panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Snow showers will develop Wednesday afternoon and evening. There
is the potential for snow squalls that could significantly reduce
visibility for brief periods of time and be hazardous to travelers
on area roadways. Accumulations will range from 1 to 3 inches along
the Pine Rigde, 3 to 6 inches North Laramie Range, and up to an inch
elsewhere.

Strong northwest winds are expected Thursday across much of east
and southeast Wyoming and the Nebraska Panhandle with gusts 45 to
55 MPH.

Cold temperatures are expected Wednesday through Thursday night
with wind chills between 10 and 25 degrees below zero west of I-25.

.Spotter information statement...

Spotter activation will not be required.

WYZ106-110-116-117-082045-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
350 PM MST Tue Feb 7 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

West winds will strengthen later tonight. Gusts of 55 to 65 MPH
are expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong west winds gusting 55 to 65 MPH are likely Wednesday for
Interstate 80 near Arlington, Elk Mountain, Vedauwoo, and Buford
and Interstate 25 between Cheyenne and Wheatland. High Wind Warnings
are in effect through early Wednesday evening.

Snow showers will develop Wednesday afternoon and evening. There
is the potential for snow squalls that could significantly reduce
visibility for brief periods of time and be hazardous to travelers
on area roadways. Accumulations of 1 to 2 inches are expected.

Cold temperatures are expected Wednesday through Thursday night
with wind chills between 10 and 25 degrees below zero west of I-25.

.Spotter information statement...

Spotter activation will not be required.

WYZ114-082045-
Snowy Range-
350 PM MST Tue Feb 7 2023

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Snow showers will develop during the late morning and intensify
during the afternoon and evening. The snow may be heavy at times.
Winds gusting as high as 60 MPH may lead to significant blowing snow
and low visibility. Accumulations of 5 to 9 inchces are expected.
Wind chills may be as low as 25 degrees below zero Wednesday night
and Thursday morning. A Winter Weather Advisory is in effect from 11
AM Wednesday to 11 AM Thursday.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
February 8, 4:42 AM MST to 10:34 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Bordeaux WYDOT site on Interstate 25 reported strong wind gusts.

High Wind, North Snowy Range Foothills

When
February 8, 5:22 AM MST to 9:02 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT site at Arlington reported strong wind gusts.

High Wind, South Laramie Range

When
February 8, 8:47 AM MST to 10:16 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Mesonet site at UPR site DALEWS (UP351) reported strong sustained winds.

High Wind, South Laramie Range Foothills

When
February 8, 10:26 AM MST to 1:15 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Mesonet site at UP226 EMKAY reported strong sustained winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068642, 1068643, 1068644, 1068645.